Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Louisville, KY

May 1, 2002Boyle County, Casey County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2002, 7:33 PM EDT for Boyle County, Casey County, Kentucky. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2002, 7:33 PM EDT (23:33 UTC)
Expired
May 1, 2002, 8:15 PM EDT
In force
42 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Boyle County, KY, Casey County, KY

What was reported inside it

TimeReportWhereRemark
May 1, 7:45 PM EDTHail 1.75Perryville, KY
May 1, 7:48 PM EDTHail 1.75Mitchellsburg, KY
May 1, 7:54 PM EDTHail 2.75Liberty, KY
May 1, 7:55 PM EDTHail 2Yosemite, KYWindows were knocked out of buildings.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 012333
SVRSDF
KYC021-045-020015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
733 PM EDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYLE COUNTY IN EAST CENTRAL KENTUCKY
  CASEY COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 815 PM EDT

* AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF MITCHELLSBURG...OR ABOUT 44
  MILES NORTHWEST OF SOMERSET...MOVING SOUTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKTOWN...MITCHELLSBURG...PARKSVILLE AROUND 740 PM EDT
  ELLISBURG AROUND 745 PM EDT
  LIBERTY AROUND 750 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 1, 3:00 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED MAY 1 2002

THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA)
AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH
OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE
STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE
CLOSE.

LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST
THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST
ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS
REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE
COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE
WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH
STRONG GUSTY WINDS AND EVEN A FEW TORNADOS.

THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS
IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH
THE DAY THURSDAY.

TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW
DEGREES WITH COLD AIR ADVECTION OVER THE REGION.

A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND
QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY
SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO
THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE.
PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF
LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY.

.SDF...NONE.

JA

In the hours before

Local storm report, May 1, 6:46 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
646 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    IRVINGTON                 KY   2.00 INCH HAIL
05/01/02   BRECKINRIDGE                   REPORTED BY LOCAL MEDIA.

PKW
Local storm report, May 1, 6:52 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
652 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    LEBANON JUNCTION          KY   1.75 INCH HAIL
05/01/02   BULLITT                        REPORTED BY HAM OPERATOR.

PKW
Local storm report, May 1, 6:57 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
657 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    LEBANON JUNCTION          KY   2.75 INCH HAIL
05/01/02   BULLITT

PKW
Local storm report, May 1, 7:09 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
709 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    BARDSTOWN                 KY   1.00 INCH HAIL
05/01/02   NELSON                         REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

0640 PM    VINE GROVE                KY   WIND DAMAGE
05/01/02   HARDIN                         POWER LINES DOWN. REPORTED
                                          BY HAM OPERATOR.

0635 PM    BOSTON                    KY   2.75 INCH HAIL
05/01/02   NELSON                         REPORTED BY SPOTTER.

PKW
Local storm report, May 1, 7:19 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
719 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    RADCLIFF                  KY   WIND DAMAGE
05/01/02   HARDIN                         POWER LINES DOWN ALONG HWY
                                          313 NEAR I65 INTERCHANGE.
                                          REPORTED BY LOCAL MEDIA.

PKW
Local storm report, May 1, 7:21 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
721 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    NEW HAVEN                 KY   4.50 INCH HAIL
05/01/02   NELSON                         THREE INCHES RAINFALL
                                          ALSO. REPORTED BY HAM
                                          OPERATOR.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:52 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade43 min
May 1, 6:21 PM EDTSevere Thunderstorm WarningLMKHardin44 min
May 1, 6:26 PM EDTSevere Thunderstorm WarningLMKBullitt49 min
May 1, 6:45 PM EDTSevere Thunderstorm WarningLMKLarue, Nelson45 min
May 1, 7:02 PM EDTSevere Thunderstorm WarningLMKMarion, Washington43 min
May 1, 7:28 PM EDTTornado WarningLMKMarion32 min
May 1, 7:45 PM EDTSevere Thunderstorm WarningLMKMercer30 min
May 1, 7:49 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.